Limits...
Trichomegaly and scalp hair changes following treatment with erlotinib in pulmonary adenocarcinoma patients: A case report and literature review

View Article: PubMed Central - PubMed

ABSTRACT

Erlotinib is among the oral EGFR-tyrosine kinase inhibitors used to treat non-small cell lung cancer. The common side effects of erlotinib include acne form rash and diarrhea. Eyelash trichomegaly and alterations of scalp hair are rarely observed symptoms. In the present study, we report changes in eyelash trichomegaly and scalp hair in six cases of pulmonary adenocarcinoma patients that had been administered erlotinib. The symptoms of eyelash trichomegaly include curly, irregular, excessively long and brittle eyelashes, and alterations of scalp hair include curly or straight, brittle, fine or rigid, reduced growth rate and volume. Since these side effects does not substantially impact patient quality of life, no treatments were administered. These changes in eyelashes and scalp hair gradually disappeared after withdrawal of erlotinib.

No MeSH data available.


Eyelash trichomegaly in case 1. Patient's eyelashes became excessively elongated, curly and irregular during treatment with erlotinib.
© Copyright Policy - open-access
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC4998076&req=5

f1-etm-0-0-3460: Eyelash trichomegaly in case 1. Patient's eyelashes became excessively elongated, curly and irregular during treatment with erlotinib.

Mentions: A 29-year-old female patient presented with a cough and sputum in March 2013. She underwent chest computed tomography (CT) scan which showed miliary nodules diffused at bilateral lobes of lungs. Bronchoscopic biopsy (Olympus-BF-260; Olympus Corp., Tokyo, Japan).) was performed and a diagnosis of stage cT4N2M1b lung adenocarcinoma primarily located at right upper lobe of lung, metastasis in both lungs and mediastinal lymph nodes was made following pathological (hematoxylin and eosin staining) and immunohistochemical (thyroid transcription factor-1) examination. First line treatment with 1,250 mg/m2 gemcitabine (days 1 and 8; Lilly France, Neuilly-sur-Seine, France) plus 75 mg/m2 cisplatin (day 1; Qilu Pharmaceutical Co., Ltd., Jinan, China) was administered for two cycles (21 days). Simultaneously, EGFR mutation with a deletion at exon 19 (c.2235_2249del15) was detected in tumor tissue by direct Sanger sequencing test. Image examination with CT and magnetic resonance imaging (MRI) was performed after two cycles of chemotherapy. Chest CT showed no significant change in the diffuse miliary nodes. Brain MRI scanning showed a new focus at the right parietal lobe. The tumor progression was diagnosed and the patient received erlotinib (150 mg, daily; Roche, Welwyn Garden City, UK) treatment as the second line therapy from May 11, 2013. After one month of erlotinib treatment, the diffuse miliary nodes considerably reduced or disappeared. The brain lesion had disappeared completely as well, and the therapeutic evaluation was partial response (PR). The patient's disease progressed again after six months of treatment. Chemotherapy with 500 mg/m2 pemetrexed on day 1 (Lilly France), and carboplatin with AUC of 5 mg/ml/min on day 1 (in cycles of 21 days) was administered afterward as a third line therapy. In December 2014, the patient remained alive and was receiving follow-up. During the erlotinib treatment, she complained of skin rashes on her face, chest and scalp, which were not adequately controlled with topical therapy. In addition, she experienced excessively elongated, curly and irregular growth of both eyelashes (Fig. 1) and a change of hair texture from straight and thick to curly, brittle and fine after one month of initiating erlotinib treatment. After one month of withdrawal of erlotinib while the disease progressed, the rashes on the patient's skin gradually disappeared and the hair and eyelashes gradually became normal.


Trichomegaly and scalp hair changes following treatment with erlotinib in pulmonary adenocarcinoma patients: A case report and literature review
Eyelash trichomegaly in case 1. Patient's eyelashes became excessively elongated, curly and irregular during treatment with erlotinib.
© Copyright Policy - open-access
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC4998076&req=5

f1-etm-0-0-3460: Eyelash trichomegaly in case 1. Patient's eyelashes became excessively elongated, curly and irregular during treatment with erlotinib.
Mentions: A 29-year-old female patient presented with a cough and sputum in March 2013. She underwent chest computed tomography (CT) scan which showed miliary nodules diffused at bilateral lobes of lungs. Bronchoscopic biopsy (Olympus-BF-260; Olympus Corp., Tokyo, Japan).) was performed and a diagnosis of stage cT4N2M1b lung adenocarcinoma primarily located at right upper lobe of lung, metastasis in both lungs and mediastinal lymph nodes was made following pathological (hematoxylin and eosin staining) and immunohistochemical (thyroid transcription factor-1) examination. First line treatment with 1,250 mg/m2 gemcitabine (days 1 and 8; Lilly France, Neuilly-sur-Seine, France) plus 75 mg/m2 cisplatin (day 1; Qilu Pharmaceutical Co., Ltd., Jinan, China) was administered for two cycles (21 days). Simultaneously, EGFR mutation with a deletion at exon 19 (c.2235_2249del15) was detected in tumor tissue by direct Sanger sequencing test. Image examination with CT and magnetic resonance imaging (MRI) was performed after two cycles of chemotherapy. Chest CT showed no significant change in the diffuse miliary nodes. Brain MRI scanning showed a new focus at the right parietal lobe. The tumor progression was diagnosed and the patient received erlotinib (150 mg, daily; Roche, Welwyn Garden City, UK) treatment as the second line therapy from May 11, 2013. After one month of erlotinib treatment, the diffuse miliary nodes considerably reduced or disappeared. The brain lesion had disappeared completely as well, and the therapeutic evaluation was partial response (PR). The patient's disease progressed again after six months of treatment. Chemotherapy with 500 mg/m2 pemetrexed on day 1 (Lilly France), and carboplatin with AUC of 5 mg/ml/min on day 1 (in cycles of 21 days) was administered afterward as a third line therapy. In December 2014, the patient remained alive and was receiving follow-up. During the erlotinib treatment, she complained of skin rashes on her face, chest and scalp, which were not adequately controlled with topical therapy. In addition, she experienced excessively elongated, curly and irregular growth of both eyelashes (Fig. 1) and a change of hair texture from straight and thick to curly, brittle and fine after one month of initiating erlotinib treatment. After one month of withdrawal of erlotinib while the disease progressed, the rashes on the patient's skin gradually disappeared and the hair and eyelashes gradually became normal.

View Article: PubMed Central - PubMed

ABSTRACT

Erlotinib is among the oral EGFR-tyrosine kinase inhibitors used to treat non-small cell lung cancer. The common side effects of erlotinib include acne form rash and diarrhea. Eyelash trichomegaly and alterations of scalp hair are rarely observed symptoms. In the present study, we report changes in eyelash trichomegaly and scalp hair in six cases of pulmonary adenocarcinoma patients that had been administered erlotinib. The symptoms of eyelash trichomegaly include curly, irregular, excessively long and brittle eyelashes, and alterations of scalp hair include curly or straight, brittle, fine or rigid, reduced growth rate and volume. Since these side effects does not substantially impact patient quality of life, no treatments were administered. These changes in eyelashes and scalp hair gradually disappeared after withdrawal of erlotinib.

No MeSH data available.